Virginia, 2014Dense Fog in Virginia, August 20 to 21, 2014
August 20 to 21, 2014 · NWS LWX · 10 events in 10 counties and zones
The Mid-Atlantic was saturated after multiple passages of disturbances. Calm winds and clearing led to dense fog formation across most of the region.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Mid-Atlantic was saturated after multiple passages of disturbances. Calm winds and clearing led to dense fog formation across most of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 8:27 PM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 20, 8:27 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 PM EDT WED AUG 20 2014
.SYNOPSIS...
HIGH PRESSURE WILL LINGER OVER THE DEEP SOUTH THROUGH THIS WEEKEND
AND LOW PRESSURE WILL CONTINUE TO DISSIPATE OVER THE GREAT LAKES
THROUGH THURSDAY. HIGH PRESSURE WILL BUILD OVER NEW ENGLAND FRIDAY
AND SPREAD SOUTHWEST THROUGH THE WEEKEND THEN PERSIST OVER THE
MID-ATLANTIC INTO THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH FROM
CHARLOTTESVILLE THROUGH THE LATE EVENING.
AN UPR RIDGE WILL CONTINUE TO DEVELOP OVER THE ERN CONUS WITH THE
AXIS STALLING OVER THE MS RIVER THURSDAY. A NWLY JET FROM THIS
AXIS WILL SHIFT ACROSS THE NORTHERN MID-ATLANTIC...PUTTING THE
CENTRAL MID-ATLANTIC IN THE PREFERRED RIGHT EXIT REGION. THIS WILL
AID LIFT AND BULK SHEAR TOMORROW. REMNANT BOUNDARIES FROM THE
ACTIVITY TONIGHT COULD FACTOR INTO WHERE THUNDERSTORMS
INITIATE/FAVOR. FURTHER MORE...ORGANIZED CONVECTIVE STORMS FROM
THE MIDWEST WILL SHIFT SOUTHEAST TOWARD THE AREA. MLCAPE LOOKS
LIMITED TO AROUND 1000 J/KG DUE TO WEAK LAPSE RATES...BUT THAT IS
SIMILAR TO TODAY...SO IT SHOULD BE SUFFICIENT FOR ACTIVITY. EXPECT
MORE ISOLATED SEVERE THUNDERSTORMS...MAINLY DAMAGING WIND. PWATS
ARE EXPECTED TO RISE NEAR 2 INCHES THURSDAY PRODUCING A THREAT FOR
LOCALIZED FLASH FLOODING. MAX TEMPS MID TO UPR 80S AGAIN WITH
DEWPOINTS IN THE UPR 60S FOR HEAT INDEX NEAR 90F.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY NIGHT
AND INTO FRIDAY AS A 250MB JET SITS NEAR THE REGION AND
DISTURBANCES APPROACH FROM THE GREAT LAKES. SUBSIDENCE BEHIND THE
DEPARTING DISTURBANCES MAY LEAD TO CLEARING FRIDAY AND THEREFORE
INSTABILITY WILL LIKELY INCREASE. AT THIS TIME...CONFIDENCE IS LOW
ON THE TIMING OF SHOWERS AND THUNDERSTORMS. FCST MAX TEMPS WILL
REACH THE LOW 80S ON FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A WEAK WAVE OF LOW PRESSURE FOCUSED IN THE MID AND UPPER LEVELS
WILL CROSS THE AREA OVERNIGHT FRIDAY...PROVIDING ONE FINAL PERIOD OF
ENHANCED RAINFALL AS A BACKDOOR COLD FRONT MOVES THROUGH AT THE
SURFACE. A SUBTROPICAL RIDGE WILL BUILD OVER THE EASTERN US FOR
WEEKEND AS SURFACE HIGH PRESSURE CENTERED OVER THE NORTHEASTERN US
RIDGES DOWN THE EASTERN SEABOARD. THIS RIDGING COMBINED WITH
EASTERLY FLOW AROUND THE NORTH SIDE OF A COASTAL LOW OFF OF CAPE
HATTERAS WILL BRING ONSHORE FLOW FOR THE MID-ATLANTIC MIDDAY
SATURDAY THROUGH THE BEGINNING OF NEXT WORKWEEK. THE MARINE LAYER
THAT WILL FILL IN WILL BRING SEASONABLY COOL AND MOIST AIR...LEADING
TO A LOW CLOUD DECK THAT WILL HANG AROUND THROUGH THE WEEKEND AND
LIKELY INTO MONDAY EVENING...PARTICULARLY EAST OF THE BLUE RIDGE.
CHANCE POPS WILL REMAIN IN THE FORECAST ALONG AND WEST OF THE BLUE
RIDGE WHERE THERE WILL BE AN UPSLOPE COMPONENT TO THE MOIST EASTERLY
FLOW.
THE SURFACE HIGH WILL MIGRATE OFF OF THE MID-ATLANTIC COAST MONDAY
NIGHT AND SOUTHERLY FLOW WILL BEGIN TO FILL IN LOCALLY. THIS WILL
SIGNAL AN INCREASE IN TEMPERATURES AS HIGHS WILL GO FROM THE MID TO
UPPER 70S SATURDAY THROUGH MONDAY TO NEAR 80 TUESDAY AND MID 80S
WEDNESDAY. NO SIGNIFICANT PRECIPITATION FEATURES ARE EXPECTED
THROUGH THE FIRST HALF OF NEXT WEEK.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
SHRA AND TSRA WILL CONTINUE TO MOVE SOUTH FROM CHARLOTTESVILLE
THIS EVENING. LIGHT SOUTHERLY FLOW WILL KEEP MOISTURE IN THE
REGION OVERNIGHT AND PATCHY IFR VSBYS ARE POSSIBLE AT MRB AND CHO.
MVFR VSBYS ARE POSSIBLE AT IAD. MVFR/IFR CIGS ARE POSSIBLE NEAR
BWI-MTN BUT CONFIDENCE IS LOW AT THIS TIME.
SHRA AND TSRA POSSIBLE THURSDAY AFTERNOON AND INTO FRIDAY AND MAY
CAUSE MVFR/IFR RESTRICTIONS.
PERIODS OF LOW CEILINGS ARE POSSIBLE AS A MID AND UPPER LEVEL
DISTURBANCE CROSSES THE AREA FRIDAY NIGHT AND THEN AGAIN OVER THE
WEEKEND AND INTO EARLY NEXT WEEK AS A MARINE AIRMASS SETTLES INTO
THE AREA.
&&
.MARINE...
SOUTHERLY FLOW WILL CONTINUE ON THE WATERS THROUGH FRIDAY. WINDS
GUSTED TO AROUND 20 KT ON MAIN PORTIONS OF THE WATERS THIS
AFTERNOON AS THUNDERSTORM ACTIVITY MOVED THROUGH THE AREA. ANOTHER
ROUND OF THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON.
A SMALL CRAFT ADVISORY MAY BE NECESSARY SATURDAY NIGHT THROUGH
SUNDAY NIGHT IN BREEZY EASTERLY FLOW AROUND THE NORTH SIDE OF A
COASTAL LOW OFF OF THE NORTH CAROLINA FLOW.
&&
.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADVISORY FOR ANNE ARUNDEL COUNTY. SLY FLOW HAS
INCREASED THIS EVENING...WHICH SHOULD KEEP WATER LEVELS AT LEAST
THREE QUARTERS OF A FOOT AT ANNAPOLIS AND CAUSE MINOR COASTAL
FLOODING AT THAT SENSITIVE SITE. THE GAUGE STOPPED REPORTING THIS
AFTERNOON...AND IT IS NOT KNOWN WHEN DATA WILL BE RESTORED. HIGH
TIDE IS AT 3:21AM AT THE NAVAL ACADEMY. WATER LEVELS WILL BE
ELEVATED ELSEWHERE. WILL NEED TO MONITOR THE UPPER TIDAL POTOMAC
FOR POTENTIALLY MEETING THE MINOR THRESHOLD AT THE SOUTHWEST
WATERFRONT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY FROM 1 AM TO 6 AM EDT THURSDAY FOR
MDZ014.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BAJ/HAS
NEAR TERM...BAJ/HAS
SHORT TERM...HAS
LONG TERM...CEB
AVIATION...BAJ/HAS/CEB
MARINE...BAJ/HAS/CEB
TIDES/COASTAL FLOODING...BAJHazardous weather outlook, Aug 20, 8:08 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
908 PM EDT WED AUG 20 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
908 PM EDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A COASTAL FLOOD ADVISORY IS IN EFFECT LATE TONIGHT FOR ANNE
ARUNDEL COUNTY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-211115-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
908 PM EDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
HEAVY THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH FROM THE
CHARLOTTESVILLE AREA LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JACKSON
In the hours before
Local storm report, Aug 20, 6:44 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
744 PM EDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 3 SE ORANGE 38.23N 78.07W
08/20/2014 ORANGE VA 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF MONROVIA RD AND BRICK
CHURCH RD
&&
EVENT NUMBER LWX1400954
KLWLocal storm report, Aug 20, 6:45 PM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 2 WSW NASONS 38.24N 78.06W
08/20/2014 ORANGE VA 911 CALL CENTER
TREE ONTO POWER LINES AT 18241 LAHORE RD
&&
EVENT NUMBER LWX1400955
KLWLocal storm report, Aug 20, 6:46 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
746 PM EDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 2 WSW NASONS 38.24N 78.06W
08/20/2014 ORANGE VA 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF LAHORE RD AND
CONSTITUTION HIGHWAY
&&
EVENT NUMBER LWX1400956
KLWLocal storm report, Aug 20, 6:47 PM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
747 PM EDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 2 SW NASONS 38.24N 78.05W
08/20/2014 ORANGE VA 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF LAHORE RD AND BRICK
CHURCH RD
&&
EVENT NUMBER LWX1400957
KLWLocal storm report, Aug 20, 7:33 PM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
833 PM EDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG 1 NNW HOLLYMEAD 38.14N 78.44W
08/20/2014 ALBEMARLE VA 911 CALL CENTER
TREE DOWN AT 100 BLOCK OF DEERWOOD RD
&&
EVENT NUMBER LWX1400958
KLWLocal storm report, Aug 20, 7:36 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 PM EDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 1 SW HOLLYMEAD 38.11N 78.45W
08/20/2014 ALBEMARLE VA 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF ASHWOOD BLVD AND
SEMINOLE TRAIL
&&
EVENT NUMBER LWX1400959
KLWDense Fog, Frederick
- When
- August 20, 11:55 PM EST to August 21, 6:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- AWOS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Winchester Airport.
Dense Fog, Clarke
- When
- August 20, 11:55 PM EST to August 21, 6:00 AM EST
- Where
- Clarke forecast zone
- Reported by
- AWOS
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at surrounding locations.
Dense Fog, Warren
- When
- August 21, 12:15 AM EST to 6:45 AM EST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at surrounding locations.
Dense Fog, Shenandoah
- When
- August 21, 12:20 AM EST to 7:10 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- AWOS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at surrounding locations.
Dense Fog, Augusta
- When
- August 21, 12:30 AM EST to 7:15 AM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Stanton Airport.
Dense Fog, Rockingham
- When
- August 21, 12:30 AM EST to 7:15 AM EST
- Where
- Rockingham forecast zone
- Reported by
- AWOS
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at surrounding locations.
Dense Fog, Page
- When
- August 21, 12:30 AM EST to 5:15 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Luray Airport.
Dense Fog, Culpeper
- When
- August 21, 1:15 AM EST to 6:50 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Culpeper Airport.
Dense Fog, Southern Fauquier
- When
- August 21, 1:15 AM EST to 6:50 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Warrenton Airport.
Dense Fog, Orange
- When
- August 21, 2:55 AM EST to 7:35 AM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Orange Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 20, 20141 death · 1 event
- Flash Flooding and Flooding in Ohio, August 20, 2014$1.1 million · 9 events
- Flooding and Hail in Tennessee, August 20, 2014$212,000 · 1 in hail · 35 events
- Flash Flood and Hail in Georgia, August 20 to 21, 2014$91,000 · 60 kt wind · 45 events
- Hail and Damaging Winds in Tennessee, August 20, 2014$206,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Nebraska, August 20 to 21, 2014$175,000 · 1 in hail · 4 events
- Flash Flood and Flood in West Virginia, August 20, 2014$165,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20, 2014$100,000 · 1 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 20, 2014$60,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Kentucky, August 20, 2014$22,000 · 1 in hail · 25 events
- Hail and Lightning Strike in Iowa, August 20, 2014$58,000 · 1.75 in hail · 4 events
- Flash Flood and Damaging Winds in Illinois, August 20 to 21, 2014$58,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540186, 540189, 540188, 540185, 540183, 540184, 540187, 540191, 540192, 540190.